Limits...
Cefepime induced acute interstitial nephritis--a case report.

Mac K, Chavada R, Paull S, Howlin K, Wong J - BMC Nephrol (2015)

Bottom Line: Renal function improved only partially with conservative management without any corticosteroid use.Although cefepime has been considered to be a safe antibiotic from nephrotoxicity point, like other cephalosporins this adverse effect can occur rarely.Physicians need to be mindful of nephrotoxicity associated with its use and careful monitoring of renal parameters should be performed in patients on prolonged therapy with cefepime.

View Article: PubMed Central - PubMed

Affiliation: Department of Renal Medicine, South Western Sydney Local Health District, Liverpool, NSW, 2170, Australia. kmac0605@gmail.com.

ABSTRACT

Background: Nephrotoxicity due to drugs especially beta lactams and cephalosporins has been well recognised. Cefepime is a fourth-generation cephalosporin that is widely prescribed with few severe adverse reactions reported. Although cefepime induced neurotoxicity has frequently been reported, there is yet no reported case of acute interstitial nephritis caused by this drug. We report a biopsy proven case of acute kidney injury due to acute interstitial nephritis associated with use of cefepime for treatment of mastoiditis and temporal bone osteomyelitis.

Case presentation: A 62-year-old Caucasian female presented with symptoms of right sided mastoiditis. A brain Magnetic Resonance Imaging scan revealed presence of right sided mastoiditis with concurrent temporal bone osteomyelitis. Microbiological specimen isolated an Escherichia coli. Therapy was commenced with intravenous cefepime. After 4 weeks of therapy with intravenous cefepime she developed acute kidney injury. No other medications were taken by the patient. Urine analysis revealed non-nephrotic range proteinuria. There was no red cell casts or white cell casts. Renal biopsy confirmed acute interstitial nephritis as cause of acute kidney injury. Cefepime therapy was ceased and treatment with ciprofloxacin was given to complete the treatment course. Renal function improved only partially with conservative management without any corticosteroid use. To our knowledge this is the first report of cefepime induced interstitial nephritis.

Conclusions: Although cefepime has been considered to be a safe antibiotic from nephrotoxicity point, like other cephalosporins this adverse effect can occur rarely. Physicians need to be mindful of nephrotoxicity associated with its use and careful monitoring of renal parameters should be performed in patients on prolonged therapy with cefepime.

Show MeSH

Related in: MedlinePlus

MRI scan - T2 weighted image showing soft tissue oedema in the region of the right mastoid (left-see arrow) and technetium 99 m scan showing increased uptake in the same area (right).
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC4359532&req=5

Fig1: MRI scan - T2 weighted image showing soft tissue oedema in the region of the right mastoid (left-see arrow) and technetium 99 m scan showing increased uptake in the same area (right).

Mentions: A 62 year old Caucasian female patient (height - 1.60 m, weight 72 kg, BMI 28.1) was admitted to hospital with AKI (patient’s baseline serum creatinine was 85 μmol/L and eGFR was 63 ml/min/1.73 m2 by MDRD equation) whilst on treatment for mastoiditis. Her background medical history included hypertension, and type 2 diabetes for which she was on regular sitagliptin-metformin 50/1000 mg half tablet twice a day, metoprolol 25 mg twice daily, lisinopril 10 mg daily and simvastatin 40 mg daily. She had a long medical history of recurrent otitis media for which she required grommet insertion. She was managed as outpatient with topical and oral ciprofloxacin by her otolaryngologist. Trial of oral trimethoprim-sulphamethaxazole (Bactrim DS) was prescribed without much clinical improvement. Eight weeks prior to this admission, she had symptoms of earache, localised post auricular swelling and fever. A CT scan showed mastoiditis and a contiguous subperiosteal abscess. A brain Magnetic Resonance Imaging (MRI) scan and Technetium 99 m labelled bone scan which revealed osteomyelitis (OM) of the petrous temporal bone (Figure 1). She underwent an emergency cortical mastoidectomy with drainage of the abscess and insertion of a new right ear grommet. Empirical therapy with ticarcillin-clavulanate (12.4 grams/day) was commenced.Figure 1


Cefepime induced acute interstitial nephritis--a case report.

Mac K, Chavada R, Paull S, Howlin K, Wong J - BMC Nephrol (2015)

MRI scan - T2 weighted image showing soft tissue oedema in the region of the right mastoid (left-see arrow) and technetium 99 m scan showing increased uptake in the same area (right).
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC4359532&req=5

Fig1: MRI scan - T2 weighted image showing soft tissue oedema in the region of the right mastoid (left-see arrow) and technetium 99 m scan showing increased uptake in the same area (right).
Mentions: A 62 year old Caucasian female patient (height - 1.60 m, weight 72 kg, BMI 28.1) was admitted to hospital with AKI (patient’s baseline serum creatinine was 85 μmol/L and eGFR was 63 ml/min/1.73 m2 by MDRD equation) whilst on treatment for mastoiditis. Her background medical history included hypertension, and type 2 diabetes for which she was on regular sitagliptin-metformin 50/1000 mg half tablet twice a day, metoprolol 25 mg twice daily, lisinopril 10 mg daily and simvastatin 40 mg daily. She had a long medical history of recurrent otitis media for which she required grommet insertion. She was managed as outpatient with topical and oral ciprofloxacin by her otolaryngologist. Trial of oral trimethoprim-sulphamethaxazole (Bactrim DS) was prescribed without much clinical improvement. Eight weeks prior to this admission, she had symptoms of earache, localised post auricular swelling and fever. A CT scan showed mastoiditis and a contiguous subperiosteal abscess. A brain Magnetic Resonance Imaging (MRI) scan and Technetium 99 m labelled bone scan which revealed osteomyelitis (OM) of the petrous temporal bone (Figure 1). She underwent an emergency cortical mastoidectomy with drainage of the abscess and insertion of a new right ear grommet. Empirical therapy with ticarcillin-clavulanate (12.4 grams/day) was commenced.Figure 1

Bottom Line: Renal function improved only partially with conservative management without any corticosteroid use.Although cefepime has been considered to be a safe antibiotic from nephrotoxicity point, like other cephalosporins this adverse effect can occur rarely.Physicians need to be mindful of nephrotoxicity associated with its use and careful monitoring of renal parameters should be performed in patients on prolonged therapy with cefepime.

View Article: PubMed Central - PubMed

Affiliation: Department of Renal Medicine, South Western Sydney Local Health District, Liverpool, NSW, 2170, Australia. kmac0605@gmail.com.

ABSTRACT

Background: Nephrotoxicity due to drugs especially beta lactams and cephalosporins has been well recognised. Cefepime is a fourth-generation cephalosporin that is widely prescribed with few severe adverse reactions reported. Although cefepime induced neurotoxicity has frequently been reported, there is yet no reported case of acute interstitial nephritis caused by this drug. We report a biopsy proven case of acute kidney injury due to acute interstitial nephritis associated with use of cefepime for treatment of mastoiditis and temporal bone osteomyelitis.

Case presentation: A 62-year-old Caucasian female presented with symptoms of right sided mastoiditis. A brain Magnetic Resonance Imaging scan revealed presence of right sided mastoiditis with concurrent temporal bone osteomyelitis. Microbiological specimen isolated an Escherichia coli. Therapy was commenced with intravenous cefepime. After 4 weeks of therapy with intravenous cefepime she developed acute kidney injury. No other medications were taken by the patient. Urine analysis revealed non-nephrotic range proteinuria. There was no red cell casts or white cell casts. Renal biopsy confirmed acute interstitial nephritis as cause of acute kidney injury. Cefepime therapy was ceased and treatment with ciprofloxacin was given to complete the treatment course. Renal function improved only partially with conservative management without any corticosteroid use. To our knowledge this is the first report of cefepime induced interstitial nephritis.

Conclusions: Although cefepime has been considered to be a safe antibiotic from nephrotoxicity point, like other cephalosporins this adverse effect can occur rarely. Physicians need to be mindful of nephrotoxicity associated with its use and careful monitoring of renal parameters should be performed in patients on prolonged therapy with cefepime.

Show MeSH
Related in: MedlinePlus